• Nevirapine- and efavirenz-associated hepatotoxicity under programmatic conditions in Kenya and Mozambique.

      Chu, K M; Manzi, M; Zuniga, I; Biot, M; Ford, N P; Rasschaert, F; Zachariah, R; South African Medical Unit, Médecins Sans Frontières Johannesburg, PO Box 32117, Braamfontein 2017, South Africa. kathryn.chu@joburg.msf.org (2012-06)
      To describe the frequency, risk factors, and clinical signs and symptoms associated with hepatotoxicity (HT) in patients on nevirapine- or efavirenz-based antiretroviral therapy (ART), we conducted a retrospective cohort analysis of patients attending the ART clinic in Kibera, Kenya, from April 2003 to December 2006 and in Mavalane, Mozambique, from December 2002 to March 2007. Data were collected on 5832 HIV-positive individuals who had initiated nevirapine- or efavirenz-based ART. Median baseline CD4+ count was 125 cells/μL (interquartile range [IQR] 55-196). Over a median follow-up time of 426 (IQR 147-693) days, 124 (2.4%) patients developed HT. Forty-one (54.7%) of 75 patients with grade 3 HT compared with 21 (80.8%) of 26 with grade 4 had associated clinical signs or symptoms (P = 0.018). Four (5.7%) of 124 patients with HT died in the first six months compared with 271 (5.3%) of 5159 patients who did not develop HT (P = 0.315). The proportion of patients developing HT was low and HT was not associated with increased mortality. Clinical signs and symptoms identified 50% of grade 3 HT and most cases of grade 4 HT. This suggests that in settings where alanine aminotransferase measurement is not feasible, nevirapine- and efavirenz-based ART may be given safely without laboratory monitoring.
    • Stavudine- and nevirapine-related drug toxicity while on generic fixed-dose antiretroviral treatment: incidence, timing and risk factors in a three-year cohort in Kigali, Rwanda.

      van Griensven, J; Zachariah, R; Rasschaert, F; Mugabo, J; Atté, EF; Reid, T; Médecins Sans Frontières, Operational Centre Brussels, Medical Department, Duprestraat 94, 1090 Brussels, Belgium. (2009-09-02)
      This cohort study was conducted to report on the incidence, timing and risk factors for stavudine (d4T)- and nevirapine (NVP)-related severe drug toxicity (requiring substitution) with a generic fixed-dose combination under program conditions in Kigali, Rwanda. Probability of 'time to first toxicity-related drug substitution' was estimated using the Kaplan-Meier method and Cox-proportional hazards modeling was used to identify risk factors. Out of 2190 adults (median follow-up: 1.5 years), d4T was replaced in 175 patients (8.0%) for neuropathy, 69 (3.1%) for lactic acidosis and 157 (7.2%) for lipoatrophy, which was the most frequent toxicity by 3 years of antiretroviral treatment (ART). NVP was substituted in 4.9 and 1.3% of patients for skin rash and hepatotoxicity, respectively. Use of d4T 40mg was associated with increased risk of lipoatrophy and early (<6 months) neuropathy. Significant risk factors associated with lactic acidosis and late neuropathy included higher baseline body weight. Older age and advanced HIV disease increased the risk of neuropathy. Elevated baseline liver tests and older age were identified as risk factors for NVP-related hepatotoxicity. d4T is associated with significant long-term toxicity. d4T-dose reduction, increased access to safer ART in low-income countries and close monitoring for those at risk are all relevant strategies.
    • Weight evolution in HIV-1 infected women in Rwanda after stavudine substitution due to lipoatrophy: comparison of zidovudine with tenofovir/abacavir.

      van Griensven, J; Zachariah, R; Rasschaert, F; Atté, E F; Reid, T; Médecins Sans Frontières, 7089 Kigali, Rwanda. (2009-02-01)
      This cohort study was conducted amongst female patients manifesting lipoatrophy while receiving stavudine-containing first-line antiretroviral treatment regimens at two urban health centres in Rwanda. The objectives were to assess weight evolution after stavudine substitution and to describe any significant difference in weight evolution when zidovudine or tenofovir/abacavir was used for substitution. All adult patients on stavudine-containing first-line regimens who developed lipoatrophy (diagnosed using a lipodystrophy case definition study-based questionnaire) and whose treatment regimen was changed were included (n=114). In the most severe cases stavudine was replaced with tenofovir or abacavir (n=39), and in the remainder with zidovudine (n=75). For patients changed to zidovudine a progressive weight loss was seen, while those on tenofovir/abacavir showed a progressive weight increase from six months. The between-group difference in weight evolution was significant from nine months (difference at 12 months: 2.3kg, P=0.02). These differences were confirmed by follow-up lipoatrophy scores. In multivariate analysis, substitution with tenofovir/abacavir remained significantly associated with weight gain. This is the first study in Africa assessing weight gain as a proxy for recovery after stavudine substitution due to lipoatrophy, providing supporting evidence that tenofovir/abacavir is superior to zidovudine. The weight loss with zidovudine might justify earlier substitution and access to better alternatives like tenofovir/abacavir.